Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 8, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Mar 17, 2018, 7:14 PM EDT for Bell County, Whitley County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 17, 2018, 7:14 PM EDT (23:14 UTC)
- Expired
- Mar 17, 2018, 7:45 PM EDT
- In force
- 31 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bell County, KY, Whitley County, KY
The radar
The Knoxville radar (KMRX), 71 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 17, 4:33 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.2 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
966
WUUS53 KJKL 172314
SVRJKL
KYC013-235-172345-
/O.NEW.KJKL.SV.W.0008.180317T2314Z-180317T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
714 PM EDT SAT MAR 17 2018
The National Weather Service in JACKSON KY has issued a
* Severe Thunderstorm Warning for...
Southwestern Bell County in southeastern Kentucky...
Southeastern Whitley County in south central Kentucky...
* Until 745 PM EDT
* At 713 PM EDT, a severe thunderstorm was located near Polly Camp,
or 11 miles southeast of Williamsburg, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Middlesboro, Gatliff, Frakes, Noetown, Packard, Fonde, Wilkerson,
Red Ash, Lot, Pearl, Pleasant View, Saxton, Pruden, Polly Camp,
Mountain Ash, Binghamtown, Nevisdale, Dixie, Jellico and Indian
Mountain State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3659 8418 3671 8413 3662 8365 3658 8369
TIME...MOT...LOC 2313Z 283DEG 40KT 3662 8402
HAIL...1.00IN
WIND...60MPH
$$
SHALLENBERGER2 follow-up statements
682
WWUS53 KJKL 172332
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
732 PM EDT SAT MAR 17 2018
KYC235-172341-
/O.CAN.KJKL.SV.W.0008.000000T0000Z-180317T2345Z/
Whitley KY-
732 PM EDT SAT MAR 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WHITLEY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until midnight EDT for
southeastern Kentucky.
LAT...LON 3658 8388 3664 8383 3662 8365 3658 8369
TIME...MOT...LOC 2331Z 283DEG 40KT 3657 8377
$$
KYC013-172345-
/O.CON.KJKL.SV.W.0008.000000T0000Z-180317T2345Z/
Bell KY-
732 PM EDT SAT MAR 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTH CENTRAL BELL COUNTY...
At 731 PM EDT, a severe thunderstorm was located near Noetown, or
near Middlesboro, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Middlesboro, Noetown and Cumberland Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3658 8388 3664 8383 3662 8365 3658 8369
TIME...MOT...LOC 2331Z 283DEG 40KT 3657 8377
HAIL...1.00IN
WIND...60MPH
$$
SHALLENBERGER273
WWUS53 KJKL 172339
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
739 PM EDT SAT MAR 17 2018
KYC013-172349-
/O.EXP.KJKL.SV.W.0008.000000T0000Z-180317T2345Z/
Bell KY-
739 PM EDT SAT MAR 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BELL COUNTY WILL
EXPIRE AT 745 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until midnight EDT for
southeastern Kentucky.
LAT...LON 3658 8388 3664 8383 3662 8365 3658 8369
TIME...MOT...LOC 2339Z 283DEG 40KT 3655 8366
$$
SHALLENBERGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 5:21 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Mar 17, 5:21 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 521 PM EDT Sat Mar 17 2018 .SHORT TERM...(This evening through Sunday night) Issued at 520 PM EDT SAT MAR 17 2018 A cold front was bisecting the forecast area from east to west late this afternoon, with a low pressure system tracking along the front from central into eastern KY. Showers and thunderstorms have quickly developed along the front. The regime will shift southward this evening. There is good speed shear in place, and dry mid levels with steep lapse rates. The severe weather parameter which is looking puny is the moisture. Strong heating has mixed drier air to the surface with dew points only in the 30s and 40s over most of the southern portion of the area late this afternoon. Can not rule out severe weather in places where higher dew points linger or redevelop, but for much of the area late afternoon conditions don't look all that favorable. Freezing level and wet bulb zero height are quite low, which favors large amounts of small hail. Any large hail would probably need to come from storms with significant rotation. Storms should taper off from northwest to southeast this evening after cold fropa. Surface high pressure passing to our north will provide fair weather Sunday into Sunday night. Another low pressure system heading east from the southern plains will pull the front back north toward KY as a warm Sunday night. Showers could make a return to our southwest counties by dawn, but will more likely hold off until the daytime on Monday. .LONG TERM...(Monday through Saturday) Issued at 520 PM EDT SAT MAR 17 2018 Model solutions are in decent agreement, sufficient enough to pick out the main features of concern through the extended. Flow aloft amplifies with time but remains fairly progressive, with implications that our generally unsettled pattern will continue with only one relatively short period of fair weather from Thursday through at least part of Friday. Consequently our weather is active straight out of the gate as a mid level low, upper level wave moves into the region Monday. Additional shortwave disturbances follow Tuesday into Wednesday before exiting to our east by Thursday. Solutions differ on timing another shortwave disturbance into the region by the end of the period, with the 12Z GFS bringing our next weather maker into the area by late Friday into Saturday. The 0Z ECMWF and 12Z Canadian hold off on this system until beyond the end of the period, and seem to suggest a deeper, more organized storm system. Closer to the surface, a low pressure system will pass through the Tennessee Valley Region Monday/Monday night. Instability is marginal but may be enough to kick of a thunderstorm or two late Monday into Monday night. Shortwave disturbances following in the wake of the initial low will be responsible for the redevelopment of another surface low or two over the southern Appalachians through Tuesday and Wednesday. If enough cold air manages to be drawn southward into the region from the north, sensible weather may feature a wintry mix of rain and snow showers for a period of time late Tuesday night into Wednesday morning, particularly across the higher terrain. However, details remain a bit too sketchy to provide any specifics for now. Drier conditions will work into the area by Wednesday night and Thursday as ridging moves in from the west. Fair weather should continue through much of Friday before the next potential weather maker moves in from the west by late week or early into the weekend. Comparing models favored a slower arrival of the precipitation for the end of the extended and would not be surprised if Friday winds up dry in the end. But should not discount the GFS solution totally based on its recent very good performance with the last few systems to affect our area. Otherwise, near normal temperatures initially will cool to well below normal for the mid week time frame. Temps then rebound for the end of the week and following weekend. | && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) ISSUED AT 300 PM EDT SAT MAR 17 2018 A slow moving cold front was located near the Mountain Parkway and was dropping south through the forecast area at the start of the period. Most places were VFR with scattered to broken cu. The northern edge of the forecast area was likely IFR due to ceilings in portions of Fleming, Rowan, and Elliott counties. The front will continue to sink southward today. Showers and thunderstorms are expected to develop near and ahead of the front late this afternoon and early this evening, but will taper off after frontal passage tonight. IFR and MVFR ceilings are forecast to develop southward over the region behind the front late today and tonight, affecting the entire region by about 02z. Ceilings are forecast to break up and give way to VFR conditions from north && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HAL LONG TERM...RAY AVIATION...HAL
Hazardous weather outlook, Mar 17, 4:56 PM EDT, 2 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 456 PM EDT Sat Mar 17 2018 KYZ058>060-068-069-079-080-083>088-106>120-190000- Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel-Wayne- McCreary-Whitley-Knox-Bell-Harlan-Morgan-Johnson-Wolfe-Magoffin- Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin- Pike- Including the cities of Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 456 PM EDT Sat Mar 17 2018 ...SEVERE THUNDERSTORM WATCH 10 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Late this afternoon and Tonight. Isolated to scattered thunderstorms are expected late this afternoon and early this evening over areas generally near and south of the Mountain Parkway. Some of these storms could produce severe weather, with large hail and strong gusty winds being the main threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible Monday afternoon and evening. Light snow accumulations are possible late Tuesday night into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any hail or damaging winds through this evening. KYZ044-050>052-104-190000- Fleming-Montgomery-Bath-Rowan-Elliott- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, and Sandy Hook 456 PM EDT Sat Mar 17 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Late this afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible Monday afternoon and evening. Light snow accumulations are possible late Tuesday night into Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. HAL/RAY
In the hours before
Special weather statement, Mar 17, 6:21 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service JACKSON KY
621 PM EDT SAT MAR 17 2018
KYZ110-120-172315-
Floyd-Pike-
621 PM EDT SAT MAR 17 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FLOYD AND PIKE
COUNTIES...
At 621 PM EDT, a strong thunderstorm was located over Ivel, or near
Prestonsburg, moving east at 45 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Pikeville, Prestonsburg, Coal Run Village, Martin, Forest Hills,
Allen, Huddy, Meta, Jamboree, Bammer, Fishtrap Lake, Garden Village,
Printer, Lancer, Aluba, Piso, Betsy Layne, Toonerville, Ivel and
Honaker.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3733 8226 3753 8279 3771 8275 3764 8222
3762 8221 3763 8218 3759 8215 3759 8213
3757 8214 3755 8213 3756 8208 3753 8205
3755 8204 3754 8202 3754 8197 3753 8198
TIME...MOT...LOC 2221Z 280DEG 37KT 3761 8268
SHALLENBERGERSpecial weather statement, Mar 17, 6:23 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service JACKSON KY
623 PM EDT SAT MAR 17 2018
KYZ086>088-116-117-172315-
Clay-Knox-Bell-Harlan-Leslie-
623 PM EDT SAT MAR 17 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL HARLAN...
NORTHEASTERN BELL...KNOX...SOUTHWESTERN LESLIE AND SOUTHEASTERN CLAY
COUNTIES...
At 623 PM EDT, a strong thunderstorm was located over Rossland, or 7
miles northwest of Barbourville, moving east at 50 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Barbourville, Harlan, Loyall, Wallins Creek, Sandy Fork, Hoskinston,
Bledsoe, Artemus, Brightshade, Swan Lake, Moore Hill, Coldiron,
Barnyard, Salt Gum, Beverly, Saylor, Erose, Elcomb, Jarvis and Cranes
Nest.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3682 8403 3684 8404 3685 8404 3686 8406
3695 8410 3699 8404 3698 8396 3700 8393
3701 8394 3702 8392 3710 8332 3680 8331
TIME...MOT...LOC 2223Z 266DEG 42KT 3691 8401
RAYLocal storm report, Mar 17, 6:37 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
637 PM EDT SAT MAR 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM TSTM WND DMG MOUNT VERNON 37.36N 84.34W
03/17/2018 ROCKCASTLE KY TRAINED SPOTTER
LARGE TREE UPROOTED.
&&
TBREWERSpecial weather statement, Mar 17, 6:43 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service JACKSON KY
643 PM EDT SAT MAR 17 2018
KYZ084-085-172315-
Whitley-McCreary-
643 PM EDT SAT MAR 17 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MCCREARY AND
SOUTHERN WHITLEY COUNTIES...
At 643 PM EDT, a strong thunderstorm was located over Stearns, or
over Whitley City, moving east at 45 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Williamsburg, Whitley City, Ayers, Gatliff, Emlyn, Zion Hill, Red
Ash, Pine Knot, Pleasant View, Hollyhill, Polly Camp, Nevisdale, Bon,
Dixie, Blue Heron, Marshes Siding, Duckrun, Packard, Wilkerson and
Stearns.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3659 8437 3667 8455 3679 8450 3668 8390
3666 8391 3665 8395 3663 8394 3659 8396
TIME...MOT...LOC 2243Z 284DEG 40KT 3670 8444
SHALLENBERGERLocal storm report, Mar 17, 7:00 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
700 PM EDT SAT MAR 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM HAIL WHITLEY CITY 36.72N 84.48W
03/17/2018 E1.00 INCH MCCREARY KY PUBLIC
REPORT VIA PICTURE ON SOCIAL MEDIA.
&&
KASLocal storm report, Mar 17, 7:01 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
701 PM EDT SAT MAR 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM TSTM WND DMG 1 S ANNVILLE 37.31N 83.96W
03/17/2018 JACKSON KY 911 CALL CENTER
THERE ARE 2 TREES ON POWER LINES ON HWY 578. ONE TREE AT
MILE MARKER 2 AND ONE TREE BETWEEN MILE MARKERS 4 AND 5.
FIRE DEPT. HAS BEEN DISPATCHED TO REMOVE TREES OFF POWER
LINES.
&&
TBREWERThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 5:28 PM EDT | Special Weather Statement | JKL | Jackson, Rockcastle | 47 min |
| Mar 17, 5:46 PM EDT | Special Weather Statement | JKL | Floyd, Magoffin | 29 min |
| Mar 17, 6:00 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Laurel, Owsley, Perry, Rockcastle | 30 min |
| Mar 17, 6:21 PM EDT | Special Weather Statement | JKL | Floyd, Pike | 54 min |
| Mar 17, 6:23 PM EDT | Special Weather Statement | JKL | Knox, Leslie | 52 min |
| Mar 17, 6:25 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne | 17 min |
| Mar 17, 6:26 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Knott, Leslie, Owsley, Perry | 49 min |
| Mar 17, 6:36 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 24 min |
| Mar 17, 6:43 PM EDT | Special Weather Statement | JKL | McCreary | 32 min |
| Mar 17, 6:51 PM EDT | Severe Thunderstorm Warning | JKL | Bell, McCreary, Whitley | 24 min |
| Mar 17, 7:18 PM EDT | Special Weather Statement | JKL | Knox | 27 min |
| Mar 17, 7:21 PM EDT | Special Weather Statement | JKL | Wolfe | 24 min |
| Mar 17, 7:28 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Knox, Laurel, Leslie | 33 min |
| Mar 17, 7:34 PM EDT | Special Weather Statement | JKL | Elliott, Rowan | 41 min |
| Mar 17, 7:43 PM EDT | Special Weather Statement | JKL | Bell, Whitley | 32 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.